| Catalog Number |
05342716001 |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Corneal Clouding/Hazing (1878)
| Date of Event |
02/07/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product labeling states: "because of the moving parts, operators of the benchmark ultra plus and benchmark ultra instruments, must use caution when interacting with the reagent carousel and dispensers or when changing reagents during a reagent access point (rap)." and "working without personal protective equipment means danger to life or health.Wear appropriate personal protective equipment, including, but not limited to, the following items: eye protection with side shields.Fluid-resistant laboratory coat.Approved laboratory gloves.Face shield (if there is a chance of splashing or splattering)".Laboratory staff are now using eye goggles and a face mask when opening the hood of the instrument.The investigation is ongoing.
Event or Problem Description
There was an allegation of an issue with the benchmark ultra system that reportedly contributed to a laboratory technician¿s eye injury.The technician was allegedly exposed to "steam" while loading a reagent kit onto the instrument during a reagent access point (rap).Upon opening the hood, "steam" reportedly escaped and entered the technician's eye, causing a corneal injury.The technician was not wearing eye protection at the time of the event.The technician allegedly sought medical attention at an eye hospital where the eye was reportedly flushed with 3l of sodium chloride (nacl) and eye drops were used to further examine the cornea.The eye doctor allegedly observed mild damage to the cornea and the patient was prescribed antibiotics for 5 days as a precautionary measure.The patient returned to the eye doctor for a follow-up visit.The cornea had completely healed, but the patient was reportedly continuing to experience some dry eye symptoms.The patient is reportedly using moisturizing eye drops.The eye doctor reportedly expects the mild corneal injury to improve over time.There is no report of any permanent damage/impairment of the eye.
Additional Manufacturer Narrative
A roche field service engineer (fse) visited the customer site to evaluate and troubleshoot the instrument.The fse found no discrepancies or issues with the instrument related to the event and confirmed that both instrument fans (including the exhaust fan inside the instrument hood) were operational.Further discussion by the fse with the laboratory technician clarified that there was no visible steam or vapor during the event; they just "felt a heat wave" towards their face when opening the hood to access the reagent carousel.The investigation determined the event was consistent with not wearing proper personal protective equipment (ppe) when accessing the inside of the instrument during operation (i.E., during a reagent access point).Product labeling states: "wear appropriate personal protective equipment, including, but not limited to, the following items: eye protection with side shields" the investigation did not identify a product problem.